My leg is tingling 2 weeks after my silicone breast augmentation. Could it be related? I have had an ultrasound of the legs and chest x-ray, both was negative. It has been going on for 6 weeks; would a leak in silicone cause this?
Could Previous Breast Augmentation Have Caused Tingling Leg?
Doctor Answers (9)
Tingling in legs after breast augmentation
Good thing you had a duplex and a chest Ct to make sure you did not have a DVT. You may consider tinging is secondary to the compression devices or even positioning on the table. Have it checked out to be sure.
Unlikely to be related, let your plastic surgeon know
There is no relationship between your implants and your leg tingling condition. It is possible that positioning during the procedure may be a temporary cause for this type of problem. It may also be due to any unusual positioning that you have following your surgery. You could be sleeping or sitting in a different position placing pressure on a sensory nerve. It sounds like it may just resolve in a few days. It is important to make your surgeon aware of the problem.
Tingling leg not exactly from breast augmentation
I feel confident that the implant, even silicone filled, did not cause your problem.
It makes more sense to me that you could have been positioned in such a way during surgery that a bruised a leg nerve, and it is starting to recover from the injury. If this is what happened, the symptoms should self correct in the coming weeks.
You might also like...
The medical grade silicone in breast implants is nontoxic, so it just isn't possible that the tingling is related. If it continues you should have it evaluated to see what the cause is though.
Highly unlikely for breast augmentation to cause leg tingling
This would be very very unlikely. There would no evidence that is currently available that would implicatee silicone or silicone implants as the cause of your condition.
However, there may be other events in the operative period that could have contributed to this. Any pressure on the nerve can cause tingling. Given the location of your surgery (away from your leg) it is unlikely that any sharp injury did damage. Therefore your nerve should be intact and recover from any prolonged pressure to it. However there are other causes that could be completely unrelated such as a "pinched" or compressed nerve in your spine, vascular problems, etc.
Discuss this with your primary care physician.
Not likely related
It sounds like your leg has been tingling for 6 weeks and your augment was only 2 weeks ago?
I would think that means your tingling has nothing to do with your surgery. If the timing you describe is not exact, and your tingling started after your surgery, I would talk to your surgeon... If it is accurate, and you had tingling before the surgery, you should see your medical doctor and possibly a neurologist.
Hope it gets better soon.
No direct causation
Your tingling leg has no direct relation to your breast implants. In other words, it is not from leaking silicone. However, there are pressure points and/or body positioning issues that may occur during a surgical procedure. You may have temporarily bruised a nerve from pressure due to your immobility in one position on the operating table. Discuss your condition with your surgeon and if need be, your anesthiologist to diagnose the problem and institute treatment. The good news is that these types of nerve injuries are usually temporary and things usually return to normal after a few weeks or months. Good luck!
Unlikely there is any connection
I am a little unclear about your time line. You said it has occured two weeks after your augmentation, but it has been going on 6 weeks. This doesn't make sense.
Either way, it is highly unlikely that the implants have anything to do with your tingling. If you just recently had the silicone implants, they are cohesive or memory gel and would not leak out if there is a rupture. All the studies that were done after the implants went off the market in the early 90's, showed no connection between implants and connective tissue disorders. That is why the FDA allowed them back on the market.
If you tingling started immediately after your surgery, it may be related to positioning during surgery. If you have a disc problem or sciatica, it may be irritated by laying on a surgical table. Your primary doctor may want to get x-rays or an MRI of your Lumbar spine or lower back.
Do not rush to have the implants removed, as this will not help the numbness. You may need to see a neurologist to be evaluated for the numbness. There are many reasons for numbness of the legs, but implants is not one of them.
Did you have sequential compression devices?
I assume your surgery was about an hour in length. Leg tingling is unusual after breast augmentation and it may be related to one of two things:
1. positioning during surgery can sometimes put some pressure on the cutaneous nerves of the leg, causing some tingling)
2. sequential compression devices are boot like devices that squeeze your legs during surgery. It could be that the squeezing of that device led to some tingling of the nerves.
We had one such case where the patient experienced numbness between her great toe and second toe for 4 weeks after surgery and it disappeared. I very much doubt that tingling in your leg is related to the silicone implants. Nerves tend to calm down after 2 months or so, so I hope you are just around the corner. Best of luck.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.